Alert archive / Texas / Heat Advisories in 2017

Heat Advisory 9, NWS Austin/San Antonio, TX

August 17, 20175 counties in Texas

NWS Austin/San Antonio, TX issued this heat advisory at Aug 17, 2017, 10:14 AM CDT for 5 counties in Texas. It took effect at Aug 17, 2017, 2:00 PM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Aug 17, 2017, 10:14 AM CDT (15:14 UTC)
In effect from
Aug 17, 2017, 2:00 PM CDT
Expired
Aug 17, 2017, 7:00 PM CDT
In force
5 hr
Issued by
NWS Austin/San Antonio, TX

Counties DeWitt County, TX, Fayette County, TX, Gonzales County, TX, Lavaca County, TX, Lee County, TX

The radar

The Austin/San Antonio radar (KEWX), 87 km from the middle of the area, began a volume at 15:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 3.2 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2017-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1732 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2017-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1732 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-84 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

803 
WWUS74 KEWX 171514
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
1014 AM CDT Thu Aug 17 2017

TXZ194-209-223>225-172315-
/O.NEW.KEWX.HT.Y.0009.170817T1900Z-170818T0000Z/
Lee-Fayette-Gonzales-De Witt-Lavaca-
Including the cities of Giddings, La Grange, Gonzales, Cuero, 
and Halletsville
1014 AM CDT Thu Aug 17 2017

...HEAT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM CDT
THIS EVENING...

The National Weather Service in Austin/San Antonio has issued a
Heat Advisory, which is in effect from 2 PM this afternoon to
7 PM CDT this evening. 

* TEMPERATURE...High temperatures will be 99 to 101 degrees with
  heat index values exceeding 108 degrees.

* IMPACTS...Prolonged exposure to the heat and/or exertion 
  outdoors without proper hydration and other precautionary 
  actions may result in heat exhaustion or heat stroke. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Heat Advisory means that a period of hot temperatures is
expected. The combination of hot temperatures and high humidity
will combine to create a situation in which heat illnesses are
possible. Drink plenty of fluids...stay in an air-conditioned
room...stay out of the sun...and check up on relatives and
neighbors.

   Take extra precautions...if you work or spend time outside.
When possible...reschedule strenuous activities to early morning
or evening. Know the signs and symptoms of heat exhaustion and
heat stroke. Wear light weight and loose fitting clothing when
possible and drink plenty of water.

&&

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this heat advisory went out at Aug 17, 6:17 AM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, Aug 17, 6:17 AM CDT, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
617 AM CDT Thu Aug 17 2017

.UPDATE...
12Z Aviation Update Below.

&&

.AVIATION...
MVFR ceilings in stratus continues early this morning along the
escarpment edge into portions of the Hill Country. This includes
SAT/SSF and at times AUS. There is a chance the stratus may develop
into DRT around or after 12Z but lower confidence in this. VFR
conditions redevelop 15Z-17Z as stratus mixes out. Generally SHRAs
and TSTMs should stay north and west of the area and TAF sites today.

&&

.PREV DISCUSSION... /ISSUED 350 AM CDT Thu Aug 17 2017/

SHORT TERM (Today through Friday)...
High pressure aloft remains dominant over most of South Central TX,
with some subtle instability hanging on over parts of the Edwards
Plateau into Nrn Mexico early this morning. A tropical moisture axis
and weak mid-level cyclonic shear over this region has allowed for a
few elevated overnight showers generally north of Rocksprings and
West of Del Rio. Satellite imagery loops depicting mid level clouds
and rapid refresh models would suggest some cyclonic shear rooted
over the Serranias del Burros will extend into swrn parts of Val
Verde county to allow for continued weak elevated convection into the
daytime.

The mid level ridge axis over Central Tx will both strengthen and
build northward today and tonight, leading to reduced surface winds
in the late afternoon and evening over the next couple days. While
the trend for very gradual lowering of day-to-day heat indices should
continue through afternoon mixing and lack of rainfall, triple digit
heat index values remain in the picture. Those spending several
hours outdoors in the afternoon and evening along and east of I-35
may not sense the slight improvement due to the lighter winds from
the seabreeze. Will continue show the elevated heat indices in the
SPS/HWO.

LONG TERM (Friday Night through Wednesday)...
The mid-level ridge axis remains entrenched over Central TX over the
weekend, with the orientation tilting as heights build nwd over the
Srn Rockies Saturday. By Monday, a Pacific upper low erodes this wrn
build-up again and a TUTT low over the Gulf pinches off the eastern
edge of the ridge axis. In the center, the upper ridge remains
dominant over TX with only subtle changes in the surface winds
expected early next week versus this weekend.

Some deterministic data anticipates a surge in pwat values to
generate rain chances, but knowing subsidence enhancement precedes
the approach of a TUTT from the east, the drier GFS looks most
probable. None of the above mentioned mid/upper level pattern shifts
should put a significant dent in the triple digit heat and/or heat
indices through at least Tuesday.

Model diverge a bit on the broader mid-level pattern on Wednesday
with the GFS showing an inverted trough over S Tx left from the
weakening TUTT and the ECM depicting potential instability arriving
from the north after a westward shift of the ridge aloft. Will give
in to a generic isolated rain chance for Wednesday for all areas as
either of these solutions seem plausible.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry             100  77 100  77 100 /  -   10   0   0  -
Austin Bergstrom Intl Airport  99  76  99  76 100 /  -   10   0   0  -
New Braunfels Muni Airport    100  75  99  75 100 /   0  -    0   0  -
Burnet Muni Airport            96  74  98  74  98 /  10  10   0   0  -
Del Rio Intl Airport           99  78  99  78 101 /  20   0  -    0  -
Georgetown Muni Airport        97  76  98  75  98 /  10  10   0   0  -
Hondo Muni Airport            100  75 100  74 101 /   0   0   0   0   0
San Marcos Muni Airport        99  76  99  75 100 /  -   10   0   0  -
La Grange - Fayette Regional   99  77  99  76 100 /  10  10  -    0  10
San Antonio Intl Airport      100  76  99  76  99 /   0   0   0   0   0
Stinson Muni Airport          100  76 101  76 101 /   0   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...Runyen
Synoptic/Grids...Oaks
Hazardous weather outlook, Aug 17, 6:40 AM CDT, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
640 AM CDT Thu Aug 17 2017

TXZ171>173-183>194-202>209-217>225-228-181200-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
640 AM CDT Thu Aug 17 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Afternoon heat index values of 103 to 107 degree range are
forecast again today, especially over areas along and southeast of
the Balcones Escarpment. A few locations along and east of
Interstate 35 and Interstate 37 could see heat index values this
afternoon around 109 degrees. Prolonged exposure to the heat and
exertion outdoors without proper hydration and other precautionary
actions may result in heat related illness.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Elevated heat index values will continue along and southeast of
the Balcones Escarpment through the remainder of the week and
into early next week, with peak values ranging from 103 to 108
degrees during the afternoon hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:00 PM CDTSpecial Weather StatementEWXVal Verde30 min
Aug 16, 7:05 PM CDTSpecial Weather StatementEWXVal Verde25 min
Aug 16, 7:38 PM CDTSpecial Weather StatementEWXVal Verde22 min

Nearby

Heat Advisories in Texas, 2017Every heat advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.